Purpose of review: Nonsteroidal anti-inflammatory drug (NSAID) is one of the most frequently prescribed medications in the medical field, and hypersensitivity to NSAID is a common adverse drug reaction encountered. However, NSAID hypersensitivity presents a variety of symptoms caused by diverse pharmacological and immunological mechanisms.
Recent findings: Owing to the heterogeneity of the disease, a new concept for the classification of NSAID hypersensitivity has recently been proposed to diagnose and manage NSAID hypersensitivity for personalized treatment. Acute and delayed reactions were distinguished in this classification, and identification of symptoms and speculation of putative mechanisms help physicians make the right diagnosis. NSAID-exacerbated respiratory disease is a noticeable phenotype of NSAID hypersensitivity that involves upper airway comorbidities (chronic rhinosinusitis with nasal polyps) as well as asthmatic features. The cutaneous phenotypes of NSAID hypersensitivity occur, and cross-reactivity with other types of NSAID should be considered in establishing a proper diagnosis. Hypersensitivity to a single NSAID can present urticaria/angioedema and anaphylaxis, in which an IgE-mediated immune response is suggested to be a prime mechanism. Management of NSAID hypersensitivity reactions includes avoidance, pharmacological treatment following standard guidelines, and aspirin desensitization.
Summary: The classification, diagnosis, and management of NSAID hypersensitivity should be individually reached by identifying its phenotype.